Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Sibutramine, a new drug for the pharmacological treatment of obesity, has not been associated with the occurrence of psychosis, to our knowledge. We report the case of a young woman who received sibutramine for the treatment of obesity and, after 3 months of therapy, developed an acute paranoid episode.
Ms. A, a 19-year-old woman, was admitted to a psychiatric hospital because of acute paranoid symptoms. She had no history of psychiatric treatment, neurologic disturbances, or substance abuse. She had been given sibutramine (10 mg/day) to treat obesity. At first the drug was not well tolerated; side effects of sleeplessness, mild anxiety, and tachycardia emerged. After 8 weeks of therapy and a dose increase (to 15 mg/day), Ms. A began to be anxious and complained of sleep disturbances, lack of appetite, constipation, and severe abdominal pain. Sibutramine therapy was withdrawn, and the side effects slowly faded, but in the next 7 days her mental state progressively deteriorated.
At admission to the psychiatric ward, Ms. A was preoccupied with internal stimuli and withdrawn and experiencing delusions of reference and auditory hallucinations. Clear signs of severe formal thought disorder were also present. Her heart rate was 100 bpm, and her blood pressure was elevated, at 130/100 mm Hg. The results of laboratory tests, a computerized tomography scan of her brain, ECG, and EEG did not reveal any significant abnormalities. She was given perazine, 500 mg/day, and within 20 days her mental state had improved, and her vital signs were normal. The 4-week follow-up revealed no psychotic symptoms, although Ms. A’s antipsychotic treatment continued.
Sibutramine is a serotonin-norepinephrine reuptake inhibitor (1). It is widely used because it is not associated with a potential for abuse, which is a serious disadvantage for some groups of patients treated with methamphetamine derivatives. The frequently reported adverse effects of sibutramine include dry mouth, anorexia, headache, insomnia, and, in some patients, an increase in blood pressure and tachycardia due to anticholinergic activity (1).
Although we know of no reports of the psychotomimetic effects of the drug, such adverse events have been described in relation to other antiobesity agents (2, 3). In individuals vulnerable to psychosis, sibutramine may induce psychotic symptoms. It is also possible that some patients might develop psychosis without sibutramine, even though before the initiation of therapy there might be no clear history of prodromal symptoms. Nevertheless, this case report demonstrates the potential risks associated with the pharmacological treatment of obesity and suggests careful assessment of the patient’s mental state before beginning treatment with a new drug.
Download citation file:
Web of Science® Times Cited: 36